North Carolina, 2022

Flash Flooding and Damaging Winds in North Carolina, July 5, 2022

July 5, 2022 · NWS RAH · 19 events in 7 counties and zones

A warm front draped from the Great Lakes into the Ohio Valley led to morning showers and thunderstorms across the Ohio Valley early in the day. These showers and storms continued to progress southward toward central North Carolina in the evening hours, especially across the northwest, central, and southern Piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A warm front draped from the Great Lakes into the Ohio Valley led to morning showers and thunderstorms across the Ohio Valley early in the day. These showers and storms continued to progress southward toward central North Carolina in the evening hours, especially across the northwest, central, and southern Piedmont. The storms did not completely clear the area until the early overnight hours, as storms by then moved into South Carolina. There were numerous reports of trees and power lines down across Guilford, Forsyth, and Davidson Counties, as well as wind damage reports over Granville, Person, and Franklin Counties. Isolated flash flooding also occurred in parts of Forsyth County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 5, 2:45 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 5, 2:45 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
345 PM EDT Tue Jul 5 2022

.SYNOPSIS...
Warm and humid southerly flow will persist through the rest of the
work week, generating daily scattered showers and thunderstorms,
especially each afternoon and evening.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 310 PM Tuesday...

Still expected a band of storms to drop into north central NC later
this afternoon and translate SSE through the evening. Additional
development is possible later tonight, but there is a lot of
uncertainty with this. Daytime heating has pushed MLCAPE values to
2000-2500 J/kg thus far, and while effective shear remains marginal,
it should improve over the next few hours as the convective complex
and its attendant mid level wave approach from the N and NW. The
pace of ongoing convection to our N and NW is a bit ahead of the
latest CAM guidance, suggesting that it will have a longer residence
time within a moderate CAPE environment and thus may survive intact
further south in the CWA than earlier anticipated. Will raise pops
to likely N and chance S, decreasing overnight. Once this convection
reaches close to the Hwy 64 corridor, it should become more outflow
dominant and begin to wane, esp with loss of heating later this
evening. Still expect a decent wind threat as RAP-based mesoanalyses
shows 1000-1400 J/kg of DCAPE ahead of this line, and mid level
lapse rates are predicted to rise a bit to over 6 C/km. The arrival
of a second MCV later tonight and toward Wed morning may allow
additional storms to blossom, esp given model indications of
residual marginal elevated CAPE overnight, although CAM output is
mixed regarding additional convection overnight. Will have just an
isolated pop overnight, given the low confidence, and will monitor.
Expect muggy lows in the low to mid 70s. -GIH

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 345 PM Tuesday...

...Heat advisory for much of central NC Wednesday...

Wed will be a messy day with multiple hazards possible. Isolated
showers and storms may persist around daybreak across the N, but
again, confidence in this is very low. Otherwise, additional
perturbations and MCVs within the NW steering flow are likely to
move SE into and through NC, and as we'll be within a WAA pattern
with surface dewpoints likely to be well into the 70s for much of
the day, this should push CAPE up to moderate levels by afternoon,
with improving (although still borderline) deep layer shear. The hot
and humid conditions should push heat index values over 100F over
all but the far W and N Piedmont, with values reaching 105F for at
least a couple of hours over much of the Sandhills, far E Piedmont,
and the Coastal Plain, so will issue a heat advisory for these areas
from 11am to 7 pm. The one wrinkle in this plan is the potential for
convective mid clouds to drift over the area, filtering insolation
and cutting temps back a bit, but given one more day in the
succession of hot days without much cooling at night, an advisory
seems warranted. With slow storm motions and a deep warm layer
expected with high PW (aoa a daily-record 2.25") pooling across NC,
heavy downpours with high totals and rates seem likely, although
coverage of such storm clusters is too hard to pin down sufficiently
for a flash flood watch at this time. But we'll continue to monitor
this closely, and most certainly some flood advisories will be
needed tomorrow. The severe threat will persist as well, given the
high CAPE and better shear, with straight line winds the primary
threat once again. Expect highs in the low-mid 90s followed by lows
once again in the low-mid 70s. -GIH

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 345 PM Wednesday...

Have gone with likely pops for Thursday, Friday, and Saturday in the
forecast. It will be hard to pinpoint on any given day where the
heaviest rainfall will be because that will be dependent on where
convective complexes have left boundaries from the previous day to
set up the next round of convection. That being said, the 12Z 3km
NAM shows a complex of storms from Raleigh to the VA/NC border at
the end of its model run at 00Z Friday and the 12Z GEFS shows a
similar area with heavy rainfall along the I-95 corridor Thursday
evening. SPC has included the entire forecast area in a slight risk
(level 2/5) of severe weather for Thursday, and indicated in their
discussion about Friday through Tuesday that they anticipate the
eventual need for a risk area on Friday. In addition, WPC has
included the entire forecast area in a marginal risk (level 1/5) of
excessive rainfall for Thursday.

All of this weather is expected in the warm sector of a front
advancing very slowly to the south from the Ohio Valley. The actual
frontal passage is not expected until Saturday, and even then, there
will be a chance of storms on the cool side of the front Sunday and
a slight chance of storms on Monday.

Highs will continue well into the 90s on Thursday and Friday, with
heat indices approaching heat advisory criteria of 105 both days.
Highs will return to near normal values on Saturday with the frontal
passage, and highs in the 80s Sunday and Monday will likely feel
refreshing after the 90 degree heat this week.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 200 PM Tuesday...

Isolated MVFR cigs persist across central NC but, for the most part,
conditions are VFR across the area at this hour as cloud bases have
risen to VFR levels. Attention now turns to a nearly solid line of
showers and storms across N VA and S WV into E KY, which is dropping
toward the SSE, toward NC. Additional isolated storms over the NC
and VA mountains are moving toward the SE. Both of these are likely
to impact north central NC through the early-mid evening hours,
moving roughly NW to SE, bringing a period of sub-VFR conditions
within heavy rain and gusty winds mainly to the northern terminals
(INT/GSO/RDU/RWI) late afternoon through early evening. The linear
nature of these storms will make them difficult for aircraft to
circumnavigate. Storms will decrease in coverage and intensity as we
approach 05z, with only low chances overnight. The risk for sub-VFR
stratus and fog late tonight is less than it has been the last
couple of mornings, so expect any sub-VFR conditions to be fairly
isolated. Otherwise, conditions will be mostly VFR through the end
of the TAF valid period, although some storms may begin to form in
the 16z-18z time frame N of INT/GSO. Surface winds will stay under
10 knots, mainly from the S and SW becoming SW and W Wed.

Looking beyond 18z Wed, high chances for showers and storms with
strong/gusty/shifting winds and heavy rainfall will bring a threat
for sub-VFR conditions Wed afternoon/evening. Storms will likely
decrease after sunset, but sub-VFR fog and stratus is expected to
form after midnight, lasting into Thu morning. Scattered showers and
storms are possible Thu/Fri, mainly afternoon into evening, with
areas of late-night/early-morning fog/stratus each day through Sat.
Some improvement in aviation conditions and a reduction in shower
and storm chances is expected Sun as a cold front settles to our
south. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 11 AM to 7 PM EDT Wednesday for NCZ010-011-
023>028-040>043-075>078-083>086-088-089.

&&

SYNOPSIS...JJT
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...Green
AVIATION...Hartfield
Hazardous weather outlook, Jul 5, 2:49 PM EST, 1 hour 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
349 PM EDT Tue Jul 5 2022

NCZ007>009-021-022-038-039-073-074-061215-
Person-Granville-Vance-Forsyth-Guilford-Davidson-Randolph-Stanly-
Montgomery-
349 PM EDT Tue Jul 5 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

There is a Marginal Risk (Level 1) of severe weather through this
evening across portions of central NC. Gusty winds, frequent
lightning, and brief periods of heavy rain can be expected with the
strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a Slight Risk (Level 2) of severe weather on Wednesday and
Thursday. Gusty winds, frequent lightning, and periods of heavy rain
which could result in flash flooding are all possible Wednesday
afternoon and again Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday.

NCZ010-011-023>028-040>043-075>078-083>086-088-089-061215-
Warren-Halifax-Alamance-Orange-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-Anson-Richmond-
Scotland-Hoke-Cumberland-Sampson-
349 PM EDT Tue Jul 5 2022

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

There is a Marginal Risk (Level 1) of severe weather through this
evening across portions of central NC. Gusty winds, frequent
lightning, and brief periods of heavy rain can be expected with the
strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, there is a Slight Risk (Level 2) of severe weather on
Wednesday and Thursday. Gusty winds, frequent lightning, and periods
of heavy rain which could result in flash flooding are all possible
Wednesday afternoon and again Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday.

In the hours before

Special weather statement, Jul 5, 4:23 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
523 PM EDT Tue Jul 5 2022

NCZ021-038-052215-
Forsyth NC-Davidson NC-
523 PM EDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of central Forsyth and
northeastern Davidson Counties through 615 PM EDT...

At 522 PM EDT, Doppler radar was tracking a strong thunderstorm near
Winston-Salem, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Wind gusts of this magnitude are capable
         of knocking down large tree branches that may pose a risk
         to your life.

Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Lewisville, Pfafftown, Sedge
Garden, Stanleyville and Welcome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3617 8042 3620 8036 3618 8026 3612 8004
      3596 8005 3593 8008 3592 8021 3597 8032
      3605 8044 3609 8045
TIME...MOT...LOC 2122Z 297DEG 15KT 3609 8033

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26

The radar

The Raleigh/Durham radar (KRAX), 102 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Person

When
July 5, 4:38 PM EST
Where
Person County, 1.11 mi WSW of Concord
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.443, -79.088

One tree was reported down near the intersection of Concord Church Rd and Maurice Daniels Rd in Concord.

Thunderstorm Wind, Forsyth

When
July 5, 5:05 PM EST
Where
Forsyth County, 2.13 mi NE of Stanleyville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.218, -80.249

Trees and power lines were reported down near the intersection of Shiloh Church Rd and Germanton Rd in Stanleyville.

Thunderstorm Wind, Forsyth

When
July 5, 5:10 PM EST
Where
Forsyth County, 1.12 mi E of Walkertown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.179, -80.150

Trees were reported uprooted or snapped near the intersection of Linville St and Hastings Rd.

Thunderstorm Wind, Forsyth

When
July 5, 5:16 PM EST
Where
Forsyth County, 2.98 mi SE of Lewisville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.065, -80.389

Trees and power lines were reported down near the intersection of Southwest School Rd and Lewisville Clemmons Rd in Lewisville.

Thunderstorm Wind, Forsyth

When
July 5, 5:18 PM EST
Where
Forsyth County, 1.5 mi W of Kernersville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.121, -80.107

Trees were reported down near the intersection of Hopkins Rd and Bluff School Rd in Kernersville.

Thunderstorm Wind, Forsyth

When
July 5, 5:20 PM EST
Where
Forsyth County, 2.19 mi NNE of Kernersville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.150, -80.068

A tree fell on the roadway near the intersection of North Peak Dr and Vancouver Ct in Kernersville.

Thunderstorm Wind, Forsyth

When
July 5, 5:20 PM EST
Where
Forsyth County, 1.73 mi SE of Easton View
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
36.030, -80.202

Several wind gusts were in excess of 50 mph, including one at 59 mph near Springhouse Farm Rd.

Thunderstorm Wind, Guilford

When
July 5, 5:26 PM EST
Where
Guilford County, 0.68 mi SW of Oak Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.173, -79.989

Trees were reported down across the road near the intersection of Highway 68 and Highway 150 in Oak Ridge.

Thunderstorm Wind, Guilford

When
July 5, 5:31 PM EST
Where
Guilford County, 0.56 mi W of (Gso)greensboro Rgnl
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.100, -79.940

The Greensboro observation at the Piedmont-Triad International Airport measured a peak wind gust of 53 knots or 61 mph at 631 pm.

Thunderstorm Wind, Guilford

When
July 5, 5:36 PM EST
Where
Guilford County, 0.56 mi W of (Gso)greensboro Rgnl
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
36.100, -79.940

The Greensboro observation at the Piedmont-Triad International Airport measured a peak wind gust of 56 knots or 64 mph at 536 pm.

Thunderstorm Wind, Granville

When
July 5, 5:41 PM EST
Where
Granville County, 0.52 mi SE of Oxford
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
36.315, -78.573

A detached garage collapsed in Oxford near the intersection of Hillcrest Dr and Forest Rd.

Thunderstorm Wind, Granville

When
July 5, 5:43 PM EST
Where
Granville County, 0.9 mi N of Belltown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
36.283, -78.620

Power outages along Hatchers Run were caused by fallen trees damaging power equipment.

Thunderstorm Wind, Davidson

When
July 5, 5:59 PM EST
Where
Davidson County, 3.01 mi N of Holly Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.864, -80.184

Trees were reported down near the Davidson-Davie Community College.

Thunderstorm Wind, Franklin

When
July 5, 6:05 PM EST
Where
Franklin County, 0.94 mi NNW of Needmore
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
36.132, -78.427

Power outages near the intersection of Ballard Pruitt Rd and Barefoots Way were caused by fallen trees damaging power equipment.

Thunderstorm Wind, Davidson

When
July 5, 6:05 PM EST
Where
Davidson County, 1.45 mi SSW of Reeds Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.831, -80.340

Power outages near the intersection of South North Carolina Highway 150 and Mt Carmel Rd were caused by fallen trees damaging power equipment.

Thunderstorm Wind, Davidson

When
July 5, 6:11 PM EST
Where
Davidson County, 3.26 mi S of Holly Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.773, -80.180

One tree was reported down near the intersection of East Old US Highway 64 and Allred Rd in Hedrick Grove.

Flash Flood, Forsyth

When
July 5, 6:15 PM EST to 8:37 PM EST
Where
Forsyth County, 1.18 mi NW of Five Pts to 1.05 mi NW of Five Pts
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.039, -80.317

The intersection of Griffith Rd and Salem Creek Dr was closed due to water covering the roadway.

Thunderstorm Wind, Randolph

When
July 5, 6:25 PM EST
Where
Randolph County, 0.11 mi W of Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.880, -79.572

Power outages near the intersection of Liberty Grove Rd and Redbud Ln were caused by fallen trees damaging power equipment.

Flash Flood, Forsyth

When
July 5, 6:55 PM EST to 8:37 PM EST
Where
Forsyth County, 0.69 mi N of Clemmons to 0.76 mi N of Clemmons
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
36.030, -80.380

A stalled car was in flood waters along Lewisville Clemmons Rd in Clemmons.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1047907, 1047916, 1047896, 1047917, 1047908, 1047915, 1047920, 1047898, 1047918, 1047919, 1047909, 1047911, 1047901, 1047912, 1047913, 1047906, 1047887, 1047914, 1047890.